Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 225, NWS Morristown, TN

June 16, 2003Hawkins County, Sullivan County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jun 16, 2003, 3:57 PM EDT for Hawkins County, Sullivan County, Tennessee. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 16, 2003, 3:57 PM EDT (19:57 UTC)
Expired
Jun 16, 2003, 4:45 PM EDT
In force
48 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

Counties Hawkins County, TN, Sullivan County, TN

The radar

The Knoxville radar (KMRX), 78 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.0 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2003-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 541 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2003-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
541 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
499 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 3:25 PM EDT, 32 minutes earlier.

Area forecast discussion, Jun 16, 3:25 PM EDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
325 PM EDT MON JUN 16 2003

THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24
HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.

*********************************************************************
AFTERNOON FORECAST DISCUSSION
325 PM EDT MON JUN 16 2003

TONIGHT AND TUESDAY...A STAGNANT...MOIST AND UNSTABLE AIRMASS
REMAINS ACROSS THE FORECAST AREA...WITH CURRENT SURFACE ANALYSIS
SHOWING A WEAK QUASI-STATIONARY FRONT JUST NORTH OF THE TN VALLEY
REGION. AN SHORTWAVE WILL MOVE OUT OF THE MS VALLEY ACROSS EAST TN
WHICH WILL PROVIDE AMPLE AMOUNTS OF LIFT THROUGH THE NIGHT FOR
SHOWERS AND THUNDERSTORMS. HIGH RAINFALL AMOUNTS WILL BE SPOTTY WITH
ONE TO TWO INCHES AN HOUR IN HEAVIER THUNDERSTORMS...WITH MOST
CONTAINED NORTHEAST OF KNOXVILLE. WILL CONTINUE THE FLOOD WATCH FOR
FLASH FLOOD TYPE FLOODING AS CONVECTIVE NATURE OF ATMOSPHERE WILL
NOT MAKE THIS A WIDESPREAD EVENT. AREA OF COVERAGE WILL DRAMATICALLY
SHRINK OVERNIGHT WITH SOUTHERN ZONES HAVING ONLY AN ISOLATED
T-STORM...CONTINUED SCATTERED STORMS OVERNIGHT IN NE TN AND SW VA.
NO CHANGES TO AIRMASS TUESDAY...GOOD MID LEVEL LIFT AGAIN EARLY
TUESDAY AFTN. CONTINUED NUMEROUS THUNDERSTORMS INTO TUESDAY NIGHT.

WED THRU MON MOIST/UNSTABLE ATMOSPHERE GRADUALLY TRANSITIONS TO
DRIER WX AS UPR TROF DROPS SE THRU NRN GT LAKES AND NE U.S. PULLING
A COOL FNT INTO THE DEEP S. FNT MOVS S OF ENTIRE FA BY FRI NITE.
WILL KEEP SMALL/SLGT CHC POPS ACROSS MAINLY SRN THIRD FA THRU THIS
TIME AND REMOVE FOR THE WEEKEND AS SFC RIDGING BUILDS S ALONG THE
ERN SEABOARD AND LOW LVL FLO BECOMES NLY FOR A BRIEF TIME. ADDED
SHRA/TSRA CHC AGAIN TO FCST FOR MON AS MOISTURE/INSTABILITY SLOWLY
RECHARGE ON A RETURN TO SLY FLO WITH ASSISTANCE FM NRN STREAM UPR
TROF WHICH MIGRATES E TWD MS VLY LATE IN THE WEEKEND.

SUPPRESSED HEATING IN MOIST ENVIRONMENT EARLY IN PERIOD WILL WARM A
FEW DEGREES BY THE WEEKEND.

CHA   70  86  70  85 /  50  50  50  40
TYS   70  84  68  83 /  60  60  50  40
TRI   66  80  65  81 /  70  60  50  40
OQT   68  84  68  83 /  60  60  50  40

.MRX...
NC...NONE.
TN...FLOOD WATCH FOR THIS EVENING FOR ZONES TNZ015>018...TNZ042>047.

VA...FLOOD WATCH FOR THIS EVENING FOR ZONES VAZ001>002...
VAZ005>006...VAZ008.

*********************************************************************
MORNING FORECAST DISCUSSION (UPDATE)
1035 AM EDT MON JUN 16 2003

CURRENT SAT IMGRY SHOWS A FEW BREAKS IN THE HIGH CLOUDINESS ACROSS
THE TN VALLEY...SHOWERS MOVING UP FROM NE ALABAMA ATTM. COVERAGE
SHOULD CONTINUE TO INCREASE AS THE DAYTIME HEATING WILL ALLOW FOR
SOME CONVECTION THIS AFTERNOON. FORECAST LOOKS ON TRACK NO NEED FOR
ANY UPDATES CURRENTLY.

BS

*********************************************************************
EARLY MORNING FORECAST DISCUSSION
300 AM EDT MON JUN 16 2003

TODAY AND TONIGHT...A STAGNANT...MOIST AND UNSTABLE AIRMASS REMAINS
ACROSS THE FORECAST AREA...WITH CURRENT SURFACE ANALYSIS SHOWING A
WEAK QUASI-STATIONARY FRONT OVER SOUTHWEST VIRGINIA AND THE NORTHERN
CUMBERLAND PLATEAU. IN FACT...THIS DIFFUSE FRONT IS BECOMING HARDER
TO FIND EACH DAY AS IT EFFECTIVELY MIXES OUT. A WEAK MID LEVEL VORT
OVER THE OHIO VALLEY...COMBINED WITH WEAK BUT FAVORABLE DIVERGENCE
ALOFT...SHOULD HELP TO ENHANCE THE COVERAGE OF CONVECTION TODAY OVER
SOUTHWEST VA AND NORTHEAST TN IN THE VICINITY OF THIS SURFACE FRONT.
KMRX STORM TOTAL PRECIP ESTIMATES INDICATE THAT A LARGE AREA OF TWO
TO THREE INCH RAINS HAVE FALLEN THE PAST TWO DAYS ACROSS SOUTHWEST
VA AND NORTHEAST TN. WITH A WEAK OVERALL WIND FLOW EXPECTED AGAIN
TODAY...THINK THAT SLOW-MOVING TSTORMS WITH LOCALLY HEAVY RAINFALL
WILL DEVELOP. THUS...WILL ISSUE A FLOOD WATCH FOR TODAY ACROSS
SOUTHWEST VA AND NORTHEAST TN.

LATER PERIODS...UPPER RIDGE WILL REMAIN ANCHORED OFF EAST COAST WITH
A SERIES OF WEAK SHORT WAVES ROTATING AROUND THE WESTERN PERIPHERY.
WITH THIS PERSISTENT PATTERN PROJECTED TO CONTINUE THROUGH MUCH OF
THE UPCOMING WORK WEEK...SEE NO REASON NOT TO CONTINUE WITH
PERSISTENCE FORECAST IN TERMS OF BOTH POPS AND TEMPS.

PRELIMINARY NUMBERS FOLLOW:
CHA   86  70  86  70 /  50  50  50  50
TYS   84  70  83  69 /  50  50  50  50
TRI   82  66  80  65 /  60  60  50  50
OQT   84  70  83  68 /  50  50  50  50

DMG/LCM

*********************************************************************
EARLY EVENING FORECAST DISCUSSION (UPDATE)
805 PM EDT SUN JUN 15 2003

EARLY UPDATE TO LET FLOOD WATCH FOR VIRGINIA COUNTIES EXPIRE. SOME
AREAS RECEIVED LOCALLY HEAVY RAINFALL BUT SHOWERS AND THUNDERSTORMS
HAVE MOVED OUT OF SOUTHWEST VIRGINIA AND ONLY WIDELY SCATTERED TO
SCATTERED ACTIVITY EXPECTED LATER TONIGHT AS ATMOSPHERE HAS BEEN
WORKED OVER AND IS MORE STABLE. TEMPERATURES HAVE DROPPED INTO THE
UPPER 60S ACROSS THIS AREA. FOR THE REST OF THE FORECAST AREA MUCH
LESS COVERAGE OF SHOWERS AND THUNDERSTORMS. WILL LOWER POPS SOME FOR
THE REMAINDER OF THE NIGHT. MID LEVEL VORTICITY CENTER MOVING SLOWLY
EAST ACROSS WESTERN TN AND KY AND UPPER LEVEL DIFFLUENCE ACROSS
MIDDLE TN WILL AFFECT THE PLATEAU AND POSSIBLY NE TN AND SW VA LATER
TONIGHT SO HIGHEST POPS THERE.

TD

*********************************************************************
Hazardous weather outlook, Jun 16, 5:30 AM EDT, 10 hours 27 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-171000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
530 AM EDT MON JUN 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY)...

A MOIST AND UNSTABLE AIRMASS WILL REMAIN IN PLACE TODAY ACROSS THE
REGION...WITH SCATTERED THUNDERSTORMS EXPECTED TO DEVELOP AGAIN. A
FEW ISOLATED THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINFALL UP TO
TWO INCHES OR MORE...WHICH COULD CAUSE SOME FLOODING OF LOW LYING AND
FLOOD PRONE AREAS. A FEW ISOLATED THUNDERSTORMS MAY PRODUCE DAMAGING
WINDS AS WELL.

.DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)...

A FEW ISOLATED SEVERE THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL AND
DAMAGING WINDS WILL BE POSSIBLE EVERY DAY THIS WEEK THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

DMG

Nearby

Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.